Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 54, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2000, 6:46 PM CDT for Logan County, Nebraska. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2000, 6:46 PM CDT (23:46 UTC)
- Expired
- May 17, 2000, 7:45 PM CDT
- In force
- 59 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Logan County, NE
The radar
The North Platte radar (KLNX), 44 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:00 PM CDT | Hail 1 | Stapleton, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 853 J/kg
- Mixed-layer CIN
- -378 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
271 WUUS53 KLBF 172347 SVRLBF NEC113-180045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 646 PM CDT WED MAY 17 2000 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN CENTRAL NEBRASKA * UNTIL 745 PM CDT * AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF STAPLETON...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES WEST OF GANDY AROUND 655 PM CDT NEAR STAPLETON AROUND 700 PM CDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING FOR WESTERN NEBRASKA. THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:23 PM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, May 17, 1:23 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 123 PM CDT WED MAY 17 2000 FORECAST CHALLENGE TO BE CONVECTION TONIGHT...AND WHEN RAIN WILL END LATER ON. NGM HAS COME MORE INTO LINE WITH THE ETA THIS RUN ON SURFACE LOW PLACEMENT OVER PAST THREE RUNS. MODELS ALL DOING PRETTY WELL WITH REGARD TO PLACEMENT AND STRENGTH OF SURFACE LOW COMPARED WITH SURFACE ANALYSIS. PREFER ETA FOR LOW LEVEL FEATURES DESPITE SOME CONTAMINATION OF PRECIP FIELDS BY LOW LEVEL MOISTURE/FOG/DRIZZLE THIS MORNING. STILL AWAITING 18Z SOUNDING DATA TO COME INTO AWIPS. FIGURE WE SHOULD KNOW BY ZONE ISSUANCE TIME WHAT AREAS WILL BE UNDER THE GUN... BUT IT LOOKS LIKE JUST OUR SOUTH AND EAST ZONES WILL BE IN THE PRIMARY THREAT FOR ANY SEVERE WEATHER...BASED ON PREDICTED LOW TRACK...AND THE EDGE OF THE CLOUD COVER. COLD POOL ALOFT STAYS JUST TO THE SOUTH AND EAST OF OUR CWA. (SO LOOK OUT HASTINGS AND OMAHA.) WE WILL HAVE LOTS OF WRAP AROUND MOISTURE...AND CONSIDERING STRENGTH OF UPPER LEVEL LOW...SOME CONVECTION COULD EASILY WRAP AROUND INTO IT. AREA OF SURFACE CONVERGENCE EXTENDS FROM SOUTHWEST TO NORTHEAST ACROSS NEBRASKA...POOLING MOISTURE WITH DEWPOINTS IN THE LOW TO MID 60S. WARM FRONT REMAINS SOUTH OF THE CLOUD SHIELD ALONG THE NEBRASKA KANSAS BORDER. BEST TIMING FOR LBF TO BBW FOR STORMS LOOKS LIKE AROUND 00Z TONIGHT. STRATIFORM RAIN/SHOWERS BEGINNING BETWEEN 7 PM AND MIDNIGHT IN WRAP AROUND OVER THE REST OF THE CWA LINGER THROUGH 00Z FRI. CURRENT DEWPOINTS ARE MUCH HIGHER THAN GUIDANCE THOUGHT THEY WOULD BE...SO WILL BUMP UP TONIGHT/S LOWS A LITTLE. DO NOT THINK TEMPERATURES TOMORROW WILL HAVE MUCH OF A DIURNAL RANGE AND CONCUR WITH FWC/FAN NUMBERS. WILL MONITOR NORTHERN HALF OF CWA FOR POSSIBLE WIND ADVISORY. LBF AREA WILL BE CLOSE ENOUGH TO THE LOW THAT WE WILL REMAIN BELOW ADVISORY CRITERIA UNTIL AFTER 00Z...BUT MAY BE NEEDED BY MIDNIGHT. LOOKS LIKE IT WILL DEFINITELY BE NEEDED BY THURSDAY MORNING OVER MOST OF CWA IF 30 AGL WINDS REACH FORECAST SPEEDS OF 45 TO 50KTS ON BACK SIDE OF SYSTEM. GOOD SUBSIDENCE BEHIND THE SYSTEM SHOULD CLEAR THINGS OUT THURSDAY NIGHT ENOUGH FOR LOWS TO REACH GUIDANCE NUMBERS. EXTENDED...MRF NOT LOOKING QUITE CONSISTENT AS PREVIOUS RUNS. COLD FRONT TO CROSS THE STATE MONDAY NIGHT THROUGH TUESDAY...BUT MRF DOESNT CRANK OUT ANY PRECIP FOR US WITH IT...AND KEEPS TEMPERATURES UNIFORM FROM MONDAY TO TUESDAY IN SOUTHERN ZONES. CONFIDENCE IS LOW. WILL USE PERSISTENCE FOR THE WEEKEND FORECAST...AND LEAVE MONDAY DRY FOR NOW. .LBF...NONE. SLM
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:15 AM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 60 min |
| May 17, 1:12 AM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 63 min |
| May 17, 3:06 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 39 min |
| May 17, 3:22 PM CDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 38 min |
| May 17, 3:35 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 55 min |
| May 17, 3:43 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 62 min |
| May 17, 3:48 PM CDT | Tornado Warning | LBF | Lincoln, Perkins | 27 min |
| May 17, 4:02 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 43 min |
| May 17, 4:08 PM CDT | Tornado Warning | LBF | Keith | 52 min |
| May 17, 4:12 PM CDT | Tornado Warning | LBF | Lincoln | 48 min |
| May 17, 4:28 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 47 min |
| May 17, 4:34 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 56 min |
| May 17, 4:43 PM CDT | Severe Thunderstorm Warning | LBF | Hooker, McPherson | 62 min |
| May 17, 4:59 PM CDT | Tornado Warning | LBF | Lincoln | 61 min |
| May 17, 5:09 PM CDT | Tornado Warning | LBF | Custer | 51 min |
| May 17, 5:57 PM CDT | Tornado Warning | LBF | Keith, Lincoln | 48 min |
| May 17, 5:59 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Loup | 61 min |
| May 17, 6:04 PM CDT | Tornado Warning | LBF | Logan | 41 min |
| May 17, 6:39 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 66 min |
| May 17, 6:56 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 64 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.